A polynomial excluded-minor approximation of treedepth

Published

Conference Paper

© Copyright 2018 by SIAM. Treedepth is a well-studied graph invariant in the family of "width measures" that includes treewidth and pathwidth. Understanding these invariants in terms of excluded minors has been an active area of research. The recent Grid Minor Theorem of Chekuri and Chuzhoy [12] establishes that treewidth is polynomially approximated by the largest k ≤k grid minor. In this paper, we give a similar polynomial excluded-minor approximation for treedepth in terms of three basic obstructions: grids, tree, and paths. Specifically, we show that there is a constant c such that every graph of treedepth ≤ kc contains one of the following minors (each of treedepth ≤ k): ≤ the k ≤ k grid, ≤ the complete binary tree of height k, ≤ the path of order 2k. Let us point out that we cannot drop any of the above graphs for our purpose. Moreover, given a graph G we can, in randomized polynomial time, find either an embedding of one of these minors or conclude that treedepth of G is at most kc. This result has potential applications in a variety of settings where bounded treedepth plays a role. In addition to some graph structural applications, we describe a surprising application in circuit complexity and finite model theory from recent work of the second author [28].

Full Text

Duke Authors

Cited Authors

  • Kawarabayashi, KI; Rossman, B

Published Date

  • January 1, 2018

Published In

  • Proceedings of the Annual Acm Siam Symposium on Discrete Algorithms

Start / End Page

  • 234 - 246

International Standard Book Number 13 (ISBN-13)

  • 9781611975031

Digital Object Identifier (DOI)

  • 10.1137/1.9781611975031.17

Citation Source

  • Scopus